This article is from the Tinnitus FAQ, by firstname.lastname@example.org (Mark Bixby) with numerous contributions by others.
Niacin supplements produce a temporary flushing effect that is
supposed to pump more oxygen into the inner ear due to vasodilation.
Take niacin on an empty stomach for best results. You may experience a
flush ranging from a mild sunburn to wondering about spontaneous skin
combustion. ;-) You may also experience a "dry mouth" sensation.
MEGADOSES OF NIACIN CAN DESTROY YOUR LIVER AND KILL YOU. 50mg twice
per day is a common dose for tinnitus. If you experience the flush,
then you are getting the maximum benefit. Caution: niacin can provoke
migraine headache attacks in some people.
Some people report good results from niacin, other people gain
nothing. Your mileage may vary. One contributor advocates taking
niacin in combination with thiamine:
The 1994 text on Myofascial Pain: Trigger Points said that
Niacin without Thiamine will do no good for tinnitus. I
don't recall the reasoning. Nicotinic Acid (a form of
Niacin) if taken in over 500mg per day should only be done
so with Dr. approval. I take 100mg per day with a B-complex
vitamin that already is balanced properly. You want roughly
two parts niacinamide for each one part thiamine. Most
vitamins will come balanced in this proportion. To my
knowledge Nicotinic Acid in large doses like 2-5mg per day
over a year or so, could lead to liver damage. Niacinamide
shouldn't have any negative effects nor should thiamine. But
I suppose if someone swallows a bottle they'd have a side
There is no clinical proof for the effectiveness of niacin in treating
tinnitus. This is inherently difficult to prove due to a possible
"placebo effect" arising from the niacin flush sensation rather than
any therapeutic value of the underlying vasodilation. Additionally,
any vasodilation that occurs cannot benefit the cochlear hair cells,
because the blood vessel (vas spralie) that feeds these cells cannot
expand or contract.